Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Charleston, WV

November 8, 2005Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Nov 8, 2005, 7:12 PM EST for Fayette County, West Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 8, 2005, 7:12 PM EST (00:12 UTC)
Expired
Nov 8, 2005, 8:06 PM EST
In force
54 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 8, 7:37 PM ESTHAIL 0.88Kanawha Falls, WVEVENT OCCURRED BETWEEN 722 PM 11/08/2005 AND 737 PM 11/08/2005

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090012
SVRRLX
WVC019-090115-
/O.NEW.KRLX.SV.W.0121.051109T0012Z-051109T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EST TUE NOV 8 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA

* UNTIL 815 PM EST

* AT 709 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF SMITHERS...OR 8 MILES NORTH OF MONTGOMERY...AND WAS
  MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAULEY BRIDGE...
  ANSTED...
  FAYETTEVILLE...
  OAK HILL...
  BABCOCK STATE PARK...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3815 8135 3826 8124 3823 8113 3819 8108
      3823 8104 3820 8095 3813 8090 3814 8089
      3808 8090 3805 8085 3807 8081 3804 8083
      3798 8077 3795 8082 3786 8075 3782 8101

$$

25
2 follow-up statements
000 
WWUS51 KRLX 090029
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EST TUE NOV 8 2005

WVC019-090115-
/O.CON.KRLX.SV.W.0121.000000T0000Z-051109T0115Z/
FAYETTE WV-
729 PM EST TUE NOV 8 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR FAYETTE COUNTY...

AT 727 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HAWKS NEST STATE PARK...OR ABOUT 8 MILES
NORTH OF FAYETTEVILLE...MOVING SOUTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANSTED...OAK HILL...THURMOND...BABCOCK STATE PARK AND MEADOW BRIDGE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3815 8135 3826 8124 3823 8113 3819 8108
      3823 8104 3820 8095 3813 8090 3814 8089
      3808 8090 3805 8085 3807 8081 3804 8083
      3798 8077 3795 8082 3786 8075 3782 8101

$$
000 
WWUS51 KRLX 090106
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EST TUE NOV 8 2005

WVC019-090116-
/O.CAN.KRLX.SV.W.0121.000000T0000Z-051109T0115Z/
FAYETTE WV-
806 PM EST TUE NOV 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3815 8135 3826 8124 3823 8113 3819 8108
      3823 8104 3820 8095 3813 8090 3814 8089
      3808 8090 3805 8085 3807 8081 3804 8083
      3798 8077 3795 8082 3786 8075 3782 8101

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 2:41 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Nov 8, 2:41 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EST TUE NOV 8 2005

.LONG TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...

A COLD FRONT MOVES ACROSS THE REGION WEDNESDAY EVENING. THIS IS A
VERY STRONG FRONT...BUT THE REGION IS ALSO IN THE CONVERGENCE REGION
OF AN UPPER JET...WHICH SHOULD TRY TO SUPPRESS PRECIPITATION. FOR
THIS REASON...STAYED WITH MIDDLE OF THE ROAD POPS WITH FRONTAL
PASSAGE. MUCH COLDER AIR MOVES IN BEHIND THE FRONT...WHICH SHOULD
PROVIDE UPSLOPE CLOUDS. EXPECT SOME SNOW SHOWERS IN THE HIGHER
ELEVATIONS OF THE MOUNTAINS ON THURSDAY. SINCE MOISTURE IS NOT
OVERLY DEEP...EXPECT ONLY LIGHT AMOUNTS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 216 PM EST TUE NOV 8 2005)

SHORT TERM (TONIGHT AND WEDNESDAY)...

18Z SFC ANALYSIS DEPICTS WARM FRONT N OF I-70 IN CNTRL OH...WITH
COLD FRONT BACK IN THE PLAINS.  AREA OF TSTMS OVR OH ATT FIRING OUT
AHD OF A MID LVL WAVE CROSSING THRU IND.  ATMS HAS RECOVERED NICELY
THIS AFTN WITH CAP READY TO BREAK AS MUCAPES OF 1.5KJ/KG RESIDING
IMMEDIATELY TO OUR W IN KY AND SRN OH.

AREA OF AFOREMENTIONED CONVECTION WL PROPAGATE EASTWARD THIS AFTN
AND WITH STEEPER LAPSE RATES APPROACHING...STORMS COULD BECOME
STRONG.  RODE WITH HIGHEST POPS NWRN AREAS AND A SMALL CHC XTRM SRN
AREAS...SINCE ATMS IS LTL MORE CAPPED S.  THERE SHOULD BE A LULL IN
PRECIP DURING THE EVNG HRS PRIOR TO ARRIVAL OF GOOD UPR LVL SUPPORT
AFT 6Z.  AGAIN...RODE WITH HIGHEST POPS N (CAT) AND LOWEST (SCHC)
SWRN VA.  WINDS WL KEEP BL MIXED...SO PREFER A WARMER GUID SLTN MOST
LOCATIONS.

WEDNESDAY IS A TRICKY FCST WITH COLD FRONT PASSAGE.  ONE THING IS
FOR SURE...IT WILL BE BREEZY WITH AN INCD PRES GRADIENT.  NAM AND
GFS DONT PAINT THAT MUCH QPF OVR FA AS BAROCLINIC ZONE PASSES.
IMPRESSIVE CONV PARAMETERS AND SHEAR VALUES WITH THE BNDRY AS A
TRIGGER SUPPORT A GOOD COVERAGE OF TSTMS.  ROLLED WITH POPS HIGHER
THAN GUID...CAT N AND CHC S.  ALSO INCLUDED GUSTY WINDS IN THE GRIDS
OVER NRN AREAS WITH AREA OUTLOOKED IN SLGT RISK.

FRONT DOESNT ARRIVE UNTIL LATE IN THE DAY AND WITH DEEP MIXING
LAYER...MET NUMBERS LOOK THE BEST AS A GOOD AMOUNT OF SUNSHINE IS
PROGGED DURING THE DAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...

NOT MANY CHANGES. AS HIGH PRESSURE BUILDS IN EARLY FRIDAY GUSTY
WINDS IN THE HIGHLANDS WILL START TO BACK OFF...WITH CLEAR SKIES
THROUGH THE AFTERNOON. COLD MORNING AHEAD FOR SATURDAY
MORNING...AND HAVE TRENDED BELOW GUIDANCE WITH HIGH PRESSURE
OVERHEAD. A SYSTEM WILL APPROACH THE GREAT LAKES ON SUNDAY...AND
THERE IS SOME QUESTION AS TO HOW STRONG THE HIGH WILL BE AND HOW
EFFECTIVE IT WILL BE IN HOLDING OFF PRECIP WITH FRONT. HAVE JUST
LOW POPS FOR NOW SUNDAY NIGHT AND MONDAY MORNING...JUST ADDITIONAL
CLOUDS. WHATEVER CLOUDS HANGING AROUND SHOULD CLEAR OUT MONDAY
AFTERNOON.

A MORE ORGANIZED STORM WILL APPROACH ON TUESDAY. A COLD FRONT
WITH A LOW PASSING THROUGH THE UPPER GREAT LAKES IS FIGURED TO
PASS TUESDAY OR TUESDAY NIGHT INTO OUR CWA. 00Z ECMWF SHOWS A GOOD
DEAL OF ENERGY DIGGING ON THE WEST SIDE OF THE TROUGH...BUT
ECMWF/GFS ENSEMBLE MEMBERS DO NOT SUPPORT THIS SOLUTION. WILL GO
SOMEWHAT ABOVE DAY 7 ENS MAX NUMBERS WITH NICE SOUTHWESTERLY FLOW
AHEAD OF THE FRONT TUESDAY AFTERNOON...WITH PRECIP ARRIVING
OVERNIGHT INTO WEDNESDSAY MORNING. SOMEWHAT COOLER AIR MAY ARRIVE
FOR WEDNESDAY...BEFORE ANOTHER REBOUND.

PREVIOUS DISCUSSION...
(ISSUED 1228 PM EST TUE NOV 8 2005)

AVIATION (18Z TO 18Z)...

BATCH OF RW/TRW EXITING EASTERN AREA ATT..WITH WARM SECTOR WX
EXPECTED REMAINDER OF THE PERIOD.  WARM FRONT RIDES THRU WRN
PORTIONS OF THE CWA THIS EVENING...HWVR ONLY ISOLD TSTMS FCST
THROUGH THE REMAINDER OF THE AFTN.

RW/TRW FCST TO TRAVERSE THRU PARTS OF OH AND NRN WV AFT 6Z...SO
INCLUDE PREVAILING MVFR WX AT NRN TAF SITES (JKL/CKB/EKN) FM 8Z-14Z.
AFT 14Z...IMPROVE CONDS TO VFR CWA WIDE.

WINDS ALSO WL BE A CONCERN TMRW WITH STRONG PRES GRADIENT DEVELOPING
AHD OF THE CLD FRONT.  GUSTS WL EXCEED 20KTS AT MOST IF NOT ALL
SITES WED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...RPY
Hazardous weather outlook, Nov 8, 4:42 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EST TUE NOV 8 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
442 AM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER
SOUTHEAST OHIO...EXTREME NORTHEAST KENTUCKY...AND NORTHWESTERN
WEST VIRGINIA AS A WARM FRONT LIFTS NORTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA WEDNESDAY AS A STRONG COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY WEDNESDAY AFTERNOON.

In the hours before

Special weather statement, Nov 8, 4:28 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EST TUE NOV 8 2005

OHZ075-083>085-082345-
ATHENS-JACKSON-VINTON-MEIGS-
INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY
428 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND
INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS
WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 4:28 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EST TUE NOV 8 2005

OHZ075-083>085-082230-
ATHENS-JACKSON-VINTON-MEIGS-
INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY
428 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND
INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS
WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 5:17 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EST TUE NOV 8 2005

OHZ085-086-WVZ007-082330-
MEIGS-GALLIA-MASON-
INCLUDING THE CITIES OF...POMEROY...GALLIPOLIS...POINT PLEASANT...
NEW HAVEN
517 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF MEIGS COUNTY AND
INTO GALLIA AND MASON COUNTIES. THESE THUNDERSTORMS WILL CONTAIN
SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 5:38 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EST TUE NOV 8 2005

WVZ007-008-082345-
MASON-JACKSON-
INCLUDING THE CITIES OF...POINT PLEASANT...NEW HAVEN...
RAVENSWOOD...RIPLEY
538 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING ACROSS JACKSON AND MASON
COUNTIES IN WEST VIRGINIA. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL
AND GUSTY WINDS...WITH SOME WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 5:58 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EST TUE NOV 8 2005

WVZ008-014-090000-
JACKSON-PUTNAM-
INCLUDING THE CITIES OF...RAVENSWOOD...RIPLEY...TEAYS VALLEY...
HURRICANE
558 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING ACROSS JACKSON AND PUTNAM COUNTIES
IN WEST VIRGINIA. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND
GUSTY WINDS...WITH SOME WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Nov 8, 7:01 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EST TUE NOV 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             PINCH                   38.41N 81.48W
11/08/2005  0.75 INCH        KANAWHA            WV   OTHER FEDERAL

            3/4 INCH HAILSTONES REPORTED AT PINCH BY CRW OBSERVER.

&&

JFD

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 7:01 PM ESTSevere Thunderstorm WarningRLXKanawha29 min
Nov 9, 12:29 AM ESTFlash Flood WarningRLXRoane3 hr
Nov 9, 12:36 AM ESTSevere Thunderstorm WarningRLXRoane39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.